Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 17, 2022, 4:15 PM EDT for Nicholas County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2022, 4:15 PM EDT (20:15 UTC)
- Expired
- Jun 17, 2022, 7:35 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WGUS51 KRLX 172015
FFWRLX
WVC067-180215-
/O.NEW.KRLX.FF.W.0022.220617T2015Z-220618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
415 PM EDT Fri Jun 17 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Nicholas County in southeastern West Virginia...
* Until 1015 PM EDT.
* At 415 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Summersville, Richwood, Craigsville, Canvas, Nettie, Calvin, Mount
Nebo and Muddlety.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3809 8073 3830 8098 3837 8092 3837 8067
3823 8051 3809 8070
FLASH FLOOD...RADAR INDICATED
$$
ARJ1 follow-up statement
659
WGUS71 KRLX 172335 RRA
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
735 PM EDT Fri Jun 17 2022
WVC067-172345-
/O.CAN.KRLX.FF.W.0022.000000T0000Z-220618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nicholas WV-
735 PM EDT Fri Jun 17 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN NICHOLAS
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3809 8073 3830 8098 3837 8092 3837 8067
3823 8051 3809 8070
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:05 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 17, 4:05 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 405 PM EDT Fri Jun 17 2022 .SYNOPSIS... Cold front completes its passage overhead this evening with storms coming to an end. High pressure brings dry and cooler weather this weekend. Heat and some humidity return next week. && .NEAR TERM /THROUGH SATURDAY/... As of 405 PM Friday... Showers and thunderstorms over the eastern half of the CWA will continue to progress east, exiting the area this evening. Aside from updates to temperatures and dewpoints through the evening, the current forecast generally remains on track. As of 225 PM Friday... Ridging aloft retrogrades to the west today as a deepening trough sinks into the northeast/Mid-Atlantic region. At the surface, a cold front plunges down into forecast area, containing precipitation coverage primarily through the southern half of the forecast area and down into the coalfields of WV and VA. With dewpoints still running in the low to mid 70s, coupled with diurnal heating and lift assistance from the encroaching front afternoon, showers and thunderstorms will have little to no trouble thriving. Storms in this environment will quickly perk up to strong to possibly severe levels followed by decent downdraft potential hinted by the +1000 J/kg DCAPE parameter per Mesoanalysis. At the time of writing, there are two primary areas of focus for convection: one laying along the I-64 corridor from eastern Kentucky up to Elkins, most likely signifying the location of the cold front. The other segment is currently streaming from west to east down in the coalfields from the remnants of an MCS working its way through the Tennessee Valley. Both areas of convection will be capable of producing strong winds, large hail, and heavy downpours. Shower coverage will continue to be shunted to the south and east through the course of the afternoon and evening as the front completes its passage through the forecast area. Model guidance produces simulated reflectivity projections with convection quickly waning by sunset. High pressure then settles into the area late tonight and for the start of the weekend. A cooler airmass dropping down from Canada will yield the end of the current heat wave, with high temperatures on Saturday only anticipated to reach the low to mid 70s across the lowlands. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM Friday... High pressure remains nestled over the Central Appalachians for the end of the weekend and start of next week. This feature yields dry weather alongside a pleasant reprieve from the warm spell that has hovered overhead the past week. However, a warm frontal boundary will surge northward through the area on Monday and begin the return of seasonable to slightly warmer than normal temperatures heading into the long term forecast period. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1220 PM Friday... Models continue to indicate the region will be in control of an upper level early in the period. However, this ridge will begin to flatten out with time. As a result, temperatures will be well above normal with 90s across the lowlands. There will also be an increasing chance of mainly afternoon and evening showers and thunderstorms Tuesday and Wednesday. A weak cold front will push southeast Thursday bringing an even better chance for showers and thunderstorms. The front will not bring much in the way of temperature relief. However, slightly drier air will filter into the region. After heat index values in the mid 90s to near 100 degrees on Wednesday, low to mid 90s will be more common by Friday. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 150 PM Friday... Convection opens up the TAF forecast as a cold front drifts southward. At the time of writing, the front had already cleared the northern fringes of the area, which put PKB out of the cross hairs of nearby convection. Meanwhile, all other sites remain with at least VCTS and TEMPOs to highlight radar trends and potential brief reduction in visibility in the event a storm crosses overhead a terminal. Showers and storms should quickly come to an end by the conclusion of the current ZULU day and as the front completes its passage through the area. Ceilings will then rise back to VFR for all locations overnight into Saturday as high pressure takes center stage. Winds will remain breezy out of the northwest this afternoon outside of convection, and slightly higher if storms become strong to severe. Surface flow gradually decreases through the overnight hours and into Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing/extent of showers and storms this afternoon may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... River Valley Fog with IFR conditions may occur Sunday morning and again Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/MEK NEAR TERM...MEK/JLB SHORT TERM...MEK LONG TERM...JSH AVIATION...MEK
Hazardous weather outlook, Jun 17, 3:52 PM EDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 352 PM EDT Fri Jun 17 2022 WVZ015-027-028-515>524-182000- Kanawha-Clay-Braxton-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas- 352 PM EDT Fri Jun 17 2022 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ026-182000- Boone- 352 PM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for portions of southern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013- 014-016>020-024-025-029>034-039-040-525-526-182000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane- Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Randolph- Southeast Randolph- 352 PM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 17, 3:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 4 NNE SOUTH CHARLESTON 38.41N 81.67W
06/17/2022 KANAWHA WV PUBLIC
MULTIPLE TREES DOWN ALONG UPPER FALCON DRIVE
IN SISSONVILLE.
&&
MEKLocal storm report, Jun 17, 3:49 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 5 SW WAYNE 38.16N 82.50W
06/17/2022 WAYNE WV EMERGENCY MNGR
HEAVILY DAMAGED ROOF OF A HOME AT 1856 FORT
GAY ROAD AND ACROSS THE STREET AT NEW
BEGINNINGS CHURCH.
&&
MEKLocal storm report, Jun 17, 3:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 2 W SAINT ALBANS 38.38N 81.86W
06/17/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN AT STRAWBERRY RD AND FAIRVIEW
DRIVE.
&&
JLBLocal storm report, Jun 17, 4:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 1 SW INSTITUTE 38.38N 81.78W
06/17/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN NEAR KANAWHA TER AND MACCORKLE AVE
SW.
&&
JLBLocal storm report, Jun 17, 4:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 2 SSE SAINT ALBANS 38.35N 81.80W
06/17/2022 KANAWHA WV PUBLIC
TREE DOWN AT GREEN VALLEY DR AND HILLCREST
LN.
&&
JLBLocal storm report, Jun 17, 4:14 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG MAN 37.74N 81.87W
06/17/2022 LOGAN WV EMERGENCY MNGR
SIGNIFICANT WIND DAMAGE REPORTED ACROSS THE
TOWN OF MAN. ROOF DAMAGE NOTED NEAR THE
CLOTHING FURNITURE GALLERY BUILDING. A SMALL
SHED WAS BLOWN OVER ONTO A CAR. NUMEROUS
TREES SNAPPED WITHIN THE COMMUNITY.
&&
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:01 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Tyler | 29 min |
| Jun 16, 8:20 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 25 min |
| Jun 16, 8:23 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis, Upshur | 52 min |
| Jun 16, 8:31 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 44 min |
| Jun 16, 8:42 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis, Ritchie, Tyler | 33 min |
| Jun 16, 8:59 PM EDT | Flash Flood Warning | RLX | Gilmer, Lewis, Upshur | 6 hr |
| Jun 16, 9:14 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer, Harrison, Lewis, Randolph, Upshur and 1 more | 31 min |
| Jun 16, 9:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 28 min |
| Jun 16, 9:29 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler | 31 min |
| Jun 16, 9:44 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Pocahontas, Randolph, Upshur, Webster | 31 min |
| Jun 16, 9:50 PM EDT | Special Weather Statement | RLX | Wood | 25 min |
| Jun 16, 10:05 PM EDT | Special Weather Statement | RLX | Pleasants | 25 min |
| Jun 16, 10:13 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Pocahontas, Randolph, Webster | 32 min |
| Jun 16, 10:16 PM EDT | Special Weather Statement | RLX | Ritchie, Wood | 29 min |
| Jun 16, 10:36 PM EDT | Flash Flood Warning | RLX | Pleasants | 6 hr |
| Jun 16, 10:40 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Randolph, Webster | 35 min |
| Jun 16, 10:49 PM EDT | Special Weather Statement | RLX | Fayette | 26 min |
| Jun 16, 10:56 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 34 min |
| Jun 16, 11:11 PM EDT | Special Weather Statement | RLX | Nicholas | 19 min |
| Jun 16, 11:17 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 58 min |
| Jun 16, 11:19 PM EDT | Special Weather Statement | RLX | Pocahontas | 11 min |
| Jun 17, 12:16 AM EDT | Special Weather Statement | RLX | Summers | 29 min |
| Jun 17, 12:49 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 41 min |
| Jun 17, 1:19 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane | 26 min |
| Jun 17, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 33 min |
| Jun 17, 1:28 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 32 min |
| Jun 17, 1:35 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 25 min |
| Jun 17, 1:42 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Roane | 33 min |
| Jun 17, 1:51 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 24 min |
| Jun 17, 1:55 PM EDT | Special Weather Statement | RLX | Randolph | 35 min |
| Jun 17, 1:59 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, McDowell and 3 more | 31 min |
| Jun 17, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Clay, Jackson, Kanawha, Mason, Nicholas and 3 more | 49 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 30 min |
| Jun 17, 2:33 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Braxton, Cabell, Clay, Fayette, Kanawha and 6 more | 57 min |
| Jun 17, 3:00 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Pocahontas, Webster | 30 min |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Webster | 31 min |
| Jun 17, 3:35 PM EDT | Flash Flood Warning | RLX | Clay, Fayette, Nicholas | 4 hr |
| Jun 17, 3:40 PM EDT | Flash Flood Warning | RLX | Jackson, Kanawha, Putnam, Roane | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.